Chlorpromazine-Induced Priapism in A 22-Year-Old Undergraduate Managed Conservatively in A Psychiatric Setting
Nwaopara Uche, Watson-Aputu E, Nwaopara Beatrice.
Case Presentation: A 22-year-old Nigerian undergraduate, in one of the Universities in the South East, was referred on account of the use of cannabis, alcohol, and codeine, with an associated history of abnormal behavior, low mood, weepy spells, guilt feelings, and poor sleep. A diagnosis of Mental and Behavioral Disorder secondary to Polysubstance Dependence (Cannabis, Alcohol, Shisha, Codeine, Crack) with co-morbid Severe Depression with Suicidal ideations, was made. Investigations done included Complete blood count, Malarial parasite test and Widal test, Serum Electrolyte, Urea and Creatinine, Retroviral screening, and HBsAg. The patient after the first dose of Intramuscular Chlorpromazine developed a painful penile erection (Priapism), which changed the clinical picture. A referral made to a Urologist was declined, as he was recommending that the patient be referred, which was not possible in the immediate term. Ice packs were administered in the region of the penis, that there was reversal of the painful engorgement of the penis. The time between the onset of the side effect and resolution of the engorgement was 3 hours, which was within the golden hours allowed in order to avoid complications.
Conclusion: This possibility of priapism due to antipsychotic use, and lessons from its conservative management, makes it imperative that physicians and patients, must be alert and knowledgeable about this life-threatening adverse drug reaction and this awareness would help in reducing priapism-related adverse sequelae.